Taiwanese Journal of Mathematics


Charles T. R. Conley, Rebecca Etnyre, Brady Gardener, Lucy H. Odom, and Bogdan Suceavă

Full-text: Open access


The spread of a matrix has been introduced by Mirsky in 1956. The classical theory provides an upper bound for the spread of the shape operator in terms of the second fundamental form of a hypersurface in the Euclidean space. In the present work, we are extending our understanding of the phenomenon by proving a lower bound, inspired from an idea developed recently by X.-Q. Chang. As we are exploring the very concept of curvature on hypersurfaces, we are introducing a new curvature invariant called amalgamatic curvature and we explore its geometric meaning by proving an inequality relating it to the absolute mean curvature of the hypersurface. In our study, a new class of geometric object is obtained: the absolutely umbilical hypersurfaces.

Article information

Taiwanese J. Math., Volume 17, Number 3 (2013), 885-895.

First available in Project Euclid: 10 July 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 53B25: Local submanifolds [See also 53C40] 53B20: Local Riemannian geometry 53A30: Conformal differential geometry

principal curvatures shape operator extrinsic scalar curvature spread of shape operator surfaces of rotation absolutely umbilical hypersurfaces


Conley, Charles T. R.; Etnyre, Rebecca; Gardener, Brady; Odom, Lucy H.; Suceavă, Bogdan. NEW CURVATURE INEQUALITIES FOR HYPERSURFACES IN THE EUCLIDEAN AMBIENT SPACE. Taiwanese J. Math. 17 (2013), no. 3, 885--895. doi:10.11650/tjm.17.2013.2504. https://projecteuclid.org/euclid.twjm/1499705989

Export citation


  • M. Bakke, B. Wu and B. D. Suceav\ptmrsă, Problem 11670, American Mathematical Monthly, 119 (2012), p. 800.
  • X.-Q. Chang, Problem 970, College Mathematical Journal, 43 (2012), p. 96.
  • B.-Y. Chen, An invariant of conformal mappings, Proc. Amer. Math. Soc., 40 (1973), 563-564.
  • B.-Y. Chen, Some conformal invariants of submanifolds and their applications, Boll. Un. Mat. Ital., 10(4) (1974), 380-385.
  • B.-Y. Chen, Total Mean Curvature and Submanifolds of Finite Type, World Scientific, 1984.
  • B.-Y. Chen, Mean curvature and shape operator of isometric immersions in real-space-forms, Glasgow Math. J., 38 (1996), 87-97.
  • B.-Y. Chen, Riemannian submanifolds, in Handbook of Differential Geometry, Vol. I, F. J. E. Dillen and L. C. A. Verstraelen eds., Elsevier Science B.V., 2000.
  • B.-Y. Chen, Pseudo-Riemannian geometry, $\delta$-invariants and applications, World Scientific, 2011.
  • S.-S. Chern, On special W-surfaces, Proc. Amer. Math. Soc., 6 (1955), 783-786.
  • R. Deszcz and Y. Makoto, On Walker type identities, in: Pure and applied differential geometry–PADGE 2007, Ber. Math., Shaker Verlag, Aachen, 2007, pp. 73-82.
  • A. Gray, Modern Differential Geometry of Curves and Surfaces with Matematica, CRC Press, Second edition, 1998.
  • J. Ge and Z. Tang, A proof of the DDVV conjecture and its equality case, Pacific J. Math., 237(1) (2008), 87-95.
  • P. Hartman and A. Wintner, Umbilical points and W-surfaces, American J. Math., 76 (1954), 502-508.
  • X. G. Huang, Anthology of 1994 Mathematics Olympics $($in Chinese$)$, Shanghai Education Press, Shanghai, 1997.
  • W. Kühnel and M. Steller, On closed Weingarten surfaces, Monatshefte für Mathematik, 146 (2005), 113-126.
  • R. López, Rotational linear Weingarten surfaces of hyperbolic type, Israel J. Math., 167 (2008), 283-301.
  • Z. Lu, Normal scalar curvature conjecture and its applications, J. Funct. Anal., 261 (2011), 1284-1308.
  • Z. Lu, Remarks on the Bottcher-Wenzel Conjecture, arXiv: 1106.1827.
  • M. Marcus and H. Minc, A survey of matrix theory and matrix inequalities, Prindle, Weber & Schmidt, 1969.
  • L. Mirsky, The spread of a matrix, Mathematika, 3 (1956), 127-130.
  • T. Otsuki, Minimal hypersurfaces in a Riemannian manifold of constant curvature, Amer. J. Math., 92 (1970), 145-173.
  • H. Rosenberg and R. Sa Earp, The geometry of properly embedded special surfaces in $\mathbb{R}^3$; e.g., surfaces satisfying $aH + bK = 1,$ where a and b are positive, Duke Math. J., 73 (1994), 291-306.
  • M. Spivak, A Comprehensive Introduction to Differential Geometry, Volume three, Publish or Perish, Inc., Second edition, 1979.
  • T. Sakai, Transferred kinematic formulae in two point homogeneous spaces, Tsukuba J. Math., 31(2) (2007), 343-354.
  • S. Shu and S. Liu, Hypersurfaces with two distinct principal curvatures in a real space form, Monatsh. Math., 164 (2011), 225-236.
  • B. D. Suceav\ptmrsă, Some theorems on austere submanifolds, Balkan. J. Geom. Appl., 2 (1997), 109-115.
  • B. D. Suceav\ptmrsă, Remarks on B. Y. Chen's inequality involving classical invariants, Anal. Sti. Univ. Al. I. Cuza Iasi, tom XLV, series I.a, Matematica, 1999, f.2., pp. 405-412.
  • B. D. Suceav\ptmrsă, The Spread of the shape operator as conformal invariant, J. Ineq. Pure and Appl. Math., 4(4) 2003, Article 74, electronic.
  • J. Weingarten, Über eine Klasse auf einander abwickelbarer Flächen, Journal für die Reine und Angewandte Mathematik, 59 (1861), 382-393.
  • J. Weingarten, Über die Flächen, derer Normalen eine gegebene Fläche berühren, Journal für die Reine und Angewandte Mathematik, 62 (1863), 61-63.
  • B. Y. Wu, On hypersurfaces with two distinct principal curvatures in space forms, Proc. Indian Acad. Sci. $($Math. Sci.$)$, 121 (2011), 435-446.